Alert archive / Utah / Red Flag Warnings in 2020

Red Flag Warning 25, NWS Salt Lake City, UT

August 7, 202012 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Aug 7, 2020, 2:11 AM MDT for 12 counties in Utah. It took effect at Aug 7, 2020, 10:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2020, 2:11 AM MDT (08:11 UTC)
In effect from
Aug 7, 2020, 10:00 AM MDT
Expired
Aug 7, 2020, 9:00 PM MDT
In force
11 hr
Issued by
NWS Salt Lake City, UT

Counties Beaver County, UT, Carbon County, UT, Duchesne County, UT, Emery County, UT, Garfield County, UT, Iron County, UT, Kane County, UT, Millard County, UT, Piute County, UT, Sevier County, UT, Washington County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 131 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 8.2 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2020-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2020-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4508 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

868 
WWUS85 KSLC 070811
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
211 AM MDT Fri Aug 7 2020

UTZ484-489-493-494-496-071615-
/O.NEW.KSLC.FW.W.0025.200807T1600Z-200808T0300Z/
Tavaputs Plateau-San Rafael Swell-Central Utah Mountains-
Henry Mountains-Color Country Mountains-
211 AM MDT Fri Aug 7 2020

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 9 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 484...489...493...494 AND 496...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from 10 AM this morning to 9 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 484 Tavaputs Plateau...Fire 
  Weather Zone 489 San Rafael Swell...Fire Weather Zone 493 
  Central Utah Mountains...Fire Weather Zone 494 Henry Mountains 
  and Fire Weather Zone 496 Color Country Mountains.

* WINDS...Southwest 10 to 20 mph with gusts 25 to 35 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now...or are imminent. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
2 follow-up statements
002 
WWUS85 KSLC 072108
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
308 PM MDT Fri Aug 7 2020

UTZ484-489-493-494-496-080300-
/O.CON.KSLC.FW.W.0025.000000T0000Z-200808T0300Z/
Tavaputs Plateau-San Rafael Swell-Central Utah Mountains-
Henry Mountains-Color Country Mountains-
308 PM MDT Fri Aug 7 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 484...
489...493...494 AND 496...

* AFFECTED AREA...Fire Weather Zone 484 Tavaputs Plateau...Fire 
  Weather Zone 489 San Rafael Swell...Fire Weather Zone 493 
  Central Utah Mountains...Fire Weather Zone 494 Henry Mountains 
  and Fire Weather Zone 496 Color Country Mountains.

* WINDS...Southwest 10 to 20 mph with gusts to 30 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts will spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
178 
WWUS85 KSLC 080303
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
903 PM MDT Fri Aug 7 2020

UTZ484-489-493-494-496-080415-
/O.EXP.KSLC.FW.W.0025.000000T0000Z-200808T0300Z/
Tavaputs Plateau-San Rafael Swell-Central Utah Mountains-
Henry Mountains-Color Country Mountains-
903 PM MDT Fri Aug 7 2020

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 484...489...493...494 AND 496...

Winds are decreasing and humidity is increasing across the area
with the onset of evening. Thus the Red Flag Warning has been
allowed to expire. 

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 6, 10:47 PM MDT, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 6, 10:47 PM MDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1047 PM MDT Thu Aug 6 2020

.SYNOPSIS...Persistent high pressure will keep a typical hot but
dry summer pattern across the region through early next week.

&&

.DISCUSSION...Mild and dry southwesterly flow prevails across the
forecast area this evening, downstream from a diffuse upper trough
which encompasses much of the Great Basin. Further north a potent
shortwave is noted lifting through the northern Rockies, with a
trailing surface trough extending into far northwestern Utah. A
couple of weak showers persist near the Raft Rivers in far
northwest Utah, otherwise the area remains clear aside from smoke
plumes from areas wildfires. Lowering mid level heights associated
with the passage of the northern Rockies trough will allow for a
cooling trend heading into Friday. Temperatures will remain
seasonal with dry conditions prevailing through the upcoming
weekend. Going forecast looks in good shape and no updates are
planned this evening.

&&

.AVIATION...Southerly winds with VFR conditions will prevail at
KSLC through the TAF period. There is a 10 percent chance of MVFR
visibility developing around sunrise owing to smoke from area
wildfires.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Seaman

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 6, 3:27 AM MDT, 22 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
327 AM MDT Thu Aug 6 2020

UTZ001>016-019>021-517-518-WYZ021-071200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
327 AM MDT Thu Aug 6 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Critical fire weather conditions will continue through this
evening across much of Utah and southwest Wyoming due to a
combination of winds and low humidity.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No widespread hazardous weather expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Nearby

Red Flag Warnings in Utah, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.